Alabama, 2013

Flash Flooding in Alabama, August 6, 2013

August 6, 2013 · NWS HUN · 4 events in 3 counties and zones

A weak frontal boundary moved southeast into the area, with very heavy rainfall causing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak frontal boundary moved southeast into the area, with very heavy rainfall causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 5:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 5:52 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 AM CDT TUE AUG 6 2013

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 315 AM CDT TUE AUG 6 2013/
A GRADUAL RETURN TO SOUTHERLY FLOW LATE IN THE EVENING ON MONDAY
HELPED DEWPOINTS TO CLIMB BACK INTO THE UPPER 60S AND LOWER
70S...WHICH HAS LED TO A MILD NIGHT/EARLY MORNING ACROSS THE TN
VALLEY. COMPARED TO LOWS LAST NIGHT IN THE MID TO UPPER
60S...TEMPERATURES HAVE ONLY COOLED INTO THE LOWER 70S TO UPPER 60S.
ELSEWHERE...A COMPLEX OF THUNDERSTORMS THAT TRACKED ACROSS NE ARK IN
THE LATE EVENING MONDAY CONTINUES TO WEAKEN INTO -RA AS IT SLIDES
SSE ACROSS THE MEMPHIS METRO. THE TRAIN OF MCS ACTIVITY CONTINUES
THOUGH WITH ANOTHER COMPLEX TRACKING ACROSS SOUTHERN MO ATTM.

THE COMPLEX OF STORMS CURRENTLY OVER SOUTHERN MISSOURI WILL CONTINUE
TO BE DRIVEN EASTWARD BY A MID LEVEL SHORTWAVE. WHILE THE PREVIOUS
MCS TOOK A DIVE MORE SOUTHWARD DURING THE LATE NIGHT/EARLY MORNING
HOURS TODAY...BULK SHEAR VECTORS AND MODIFICATION OF THE 500MB FLOW
THROUGH TODAY SHOULD DRAW THIS NEXT SYSTEM A BIT MORE SOUTHEASTERLY.
AM THEREFORE ANTICIPATING THAT THE WESTERN PORTION OF THE CWA WILL
HAVE THE BEST CHANCE TO SEE SOME SHOWERS AND THUNDERSTORMS
TODAY...WITH SPREAD OF STORMS EASTWARD ACROSS THE CWA POSSIBLE
DEPENDING ON THE EXPANSION OF THE COLD POOL. THE LOW LEVEL POCKET OF
DRY AIR THAT HELPED REDUCE POP CHCS YESTERDAY ACROSS THE TN VALLEY
HAS ALSO MODIFIED (PER BMX AND OHX SOUNDINGS CAN SEE THAT IT HAS
SHALLOWED AND MOISTENED OVER THE PAST 24HRS)...SO THIS HAS HELPED
INCREASE CONFIDENCE IN MORE POPS THAN WE SAW YESTERDAY.

WIDESPREAD HIGH/MID LEVEL CLOUD COVER AHEAD OF THIS SYSTEM
SHOULD ALSO CONTINUE TO TRACK ACROSS THE CWA TODAY AND KEEP AFTERNOON
MAX TEMPS NEAR THE MID 80S SEEN YESTERDAY (OR A COUPLE OF DEGREES
WARMER DUE TO THE SOUTHERLY FLOW). IN FACT...WITH THE CLOUDS AND
RAIN EXPECTED THROUGH THE END OF THE WEEK...KEPT WITH THE TREND TO
UNDERCUT MOS GUIDANCE IN TERMS OF MAX TEMPS THROUGH THE END OF THE
WORK WEEK.

THE NEXT WEAK SHORTWAVE CURRENTLY OVER THE HIGH PLAINS SHOULD THEN
BRING ANOTHER ROUND OF ENHANCED PRECIP CHCS TO THE CWA ON WEDNESDAY
AFTERNOON. BUT THE BUILDING HIGH PRESSURE OVER THE SOUTHERN PLAINS
SHOULD HELP SHIFT THIS ROUND OF STORMS SLIGHTLY FURTHER EASTWARD AS
IT TRACKS TOWARD THE OHIO/TN VALLEYS. IT SHOULD BE NOTED THAT EACH
ROUND OF STORMS EXPECTED THROUGH THE NEXT WEEK WILL BRING THE
POTENTIAL FOR STRONG WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
LEADING TO FLASH FLOODING CONCERNS. DEWPOINTS WELL ABOVE 65
DEGREES...CAPE VALUES CLIMBING ABOVE 1500 J/KG EACH AFTERNOON AND
PWATS ARND 1.8 TO 2+ INCHES SUGGEST THE POTENTIAL FOR STRONG TO
SEVERE STORMS.

NO SIGNIFICANT CHANGES HAVE BEEN MADE TO MUCH OF THE REMAINING
FORECAST...WITH A NON-PROGRESSIVE 500MB PATTERN EXPECTED TO DOMINATE
THE CONUS. AS NOTED IN THE AFD YESTERDAY MORNING THE BLOCKING OVER
WESTERN CANADA AND BROAD RIDGING OVER THE SOUTHERN HALF OF THE CONUS
WILL KEEP MUCH OF OUR WEATHER DOMINATED BY SHORTWAVES MOVING ACROSS
THE SHALLOW TROF/NW FLOW. OFF AND ON RAIN CHANCES CAN THEREFORE BE
EXPECTED FOR THE DURATION OF THE FORECAST...WITH TIMING DISCREPANCIES
AMONG VARIOUS MODEL OUTPUT LEADING TO MORE GENERAL CHC POP CHANCES IN
THE FCST. AFTERNOON AND EVENING POP CHANCES WILL STILL BE HIGHER THAN
THE GENERAL FCST THOUGH...WITH WEAK BOUNDARIES MOVING ACROSS THE
REGION AND SOME DIURNAL HEATING TAPPING INTO A MOISTURE RICH
ATMOSPHERE.

THE GOOD NEWS IS THAT ENOUGH MOISTURE IS EXPECTED TO REMAIN ACROSS
THE REGION TO KEEP MOSTLY CLOUDY SKIES THRU MUCH OF THE FORECAST AND
PREVENT A SIGNIFICANT ROUND OF HOT WEATHER. THURSDAY AND FRIDAY MAY
BE THE WARMEST DAYS ACROSS THE CWA AS DEWPOINTS ARE EXPECTED TO CLIMB
INTO THE LOWER/MID 70S AS MOISTURE POOLS AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. THE FRONT WILL BE SLOW MOVING AND LIKELY STALL NEAR
THE TN VALLEY...LEADING TO POP CHCS CONTINUING THROUGH THE WEEKEND.

CCC

&&

.AVIATION...
FOR 12Z TAFS...THE INITIAL BROKEN LINE OF SHRA/TSRA WITH AN
OCCASIONAL TEMPO 4SM TSRA WAS MOVING THROUGH THE HSV TERMINAL AS OF
TAF ISSUANCE. HAVE ADDED IN A TEMPO MVFR VISIBILITY UNTIL 13Z TO
ACCOUNT FOR THIS TSRA ACTIVITY AT HSV. EXPECT ANOTHER AREA OF
SHRA/TSRA ACTIVITY TO MOVE INTO THE TAF SITES BETWEEN THE 18Z AND 19Z
TIME FRAME. THERE MAY BE A TEMPO 4SM/5SM TSRA TEMPO GROUPING WITH THE
NEXT AREA OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA.
THE MODELS ARE SIMILAR INVOLVING LESSENING SHRA/TSRA CHANCES AFTER
06Z...BUT WILL ADD IN A TEMPO MVFR FOG AT BOTH HSV AND MSL AFTER 09Z.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 6, 7:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 AM CDT TUE AUG 6 2013

ALZ001>010-016-TNZ076-096-097-071015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
833 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT...

SEVERAL UPPER LEVEL DISTURBANCES WILL TRACK SOUTHEASTWARD ACROSS THE
TENNESSEE VALLEY TODAY AND TONIGHT...BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. A FEW STRONG STORMS PRODUCING FREQUENT
LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH WILL BE POSSIBLE.
HOWEVER...THE MOST SIGNIFICANT CONCERN WILL BE TORRENTIAL RAINFALL
AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE SOUTHEAST
INTO THE TENNESSEE VALLEY REGION THROUGH THE LATTER PART OF THE
WEEK...WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS PORTIONS OF THE AREA. WITH THE CONTRIBUTION OF DAYTIME
HEATING...THE BEST CHANCES OF STORMS WILL OCCUR DURING THE AFTERNOON
AND EVENING HOURS EACH DAY. THE MAIN HAZARDS WITH ANY THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING...ALONG
WITH BRIEF GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF HIGH WATER AND FLOODING WILL BE GREATLY APPRECIATED.

70/DD

In the hours before

Special weather statement, Aug 6, 6:19 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
719 AM CDT TUE AUG 6 2013

ALZ006-061300-
MADISON AL-
719 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 800 AM
CDT...

AT 719 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM NEAR MADISON TO NEAR REDSTONE
ARSENAL...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAINFALL WITH AMOUNTS RANGING FROM ONE TO CLOSE TO TWO
INCHES WITHIN THE NEXT HOUR...FREQUENT LIGHTNING AND WIND GUSTS TO
AROUND 25 MPH WILL BE ASSOCIATED WITH THE AREA OF STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...MERIDIANVILLE AND REDSTONE
ARSENAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3493 8643 3462 8637 3458 8669 3459 8671
      3477 8679 3481 8679 3496 8645
TIME...MOT...LOC 1211Z 300DEG 35KT 3468 8662

TT
Local storm report, Aug 6, 7:00 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       5 NW MERIDIANVILLE      34.90N 86.63W
08/06/2013  E2.00 INCH       MADISON            AL   TRAINED SPOTTER

            THREE TO FOUR INCHES OF RAIN COVERING MURPHY HILLS ROAD
            JUST SOUTH OF GRIMWOOD ROAD.

&&

KWEBER
Local storm report, Aug 6, 7:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       5 NW MERIDIANVILLE      34.90N 86.63W
08/06/2013  E2.00 INCH       MADISON            AL   TRAINED SPOTTER

            THREE TO FOUR INCHES OF WATER REPORTED OVER MURPHY HILLS
            ROAD JUST SOUTH OF GRIMWOOD ROAD.

&&

KWEBER
Local storm report, Aug 6, 7:31 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 AM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     FLASH FLOOD      2 SW HUNTSVILLE         34.71N 86.61W
08/06/2013                   MADISON            AL   BROADCAST MEDIA

            SIX INCHES OF WATER REPORTED COVERING THE ROAD AT THE
            INTERSECTION OF BOB WALLACE AND TRIANA BLVD SW.

&&

KWEBER
Special weather statement, Aug 6, 7:47 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 AM CDT TUE AUG 6 2013

ALZ006-008-061445-
MARSHALL AL-MADISON AL-
847 AM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL AND
SOUTHEASTERN MADISON COUNTIES UNTIL 945 AM CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR OWENS CROSSROADS...OR 12 MILES
SOUTHEAST OF HUNTSVILLE...MOVING SOUTHEAST AT 20 MPH.

HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW HOPE...OWENS CROSSROADS...GRANT AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3432 8640 3454 8656 3454 8655 3456 8655
      3458 8659 3461 8661 3474 8644 3468 8636
      3463 8636 3460 8632 3460 8626 3451 8615
TIME...MOT...LOC 1342Z 310DEG 17KT 3459 8647

09

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
August 6, 8:30 AM CST to 9:30 AM CST
Where
Madison County, 0.89 mi NE of Huntsville Park to 0.92 mi NNE of Huntsville Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.710, -86.610

Between six inches and a foot of water was flowing across the road at the intersection of Bob Wallace and Triana Boulevard Southwest.

Flash Flood, Madison

When
August 6, 8:51 AM CST to 9:30 AM CST
Where
Madison County, 2.7 mi SE of Lily Flag to 2.75 mi SE of Lily Flag
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.627, -86.532

At least six inches of water was flowing down the edge of the road at the intersection of Guenevere Avenue Southeast and Camelot Drive Southeast.

Flash Flood, Marshall

When
August 6, 9:10 AM CST to 10:40 AM CST
Where
Marshall County, 0.8 mi SSW of Mountainview to 1 mi SSE of Mountainview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.289, -86.304

Six inches of water was flowing across the road at the intersection of Laura Mae Lane and Mount Olive Road.

Flash Flood, Lauderdale

When
August 6, 12:08 PM CST to 2:00 PM CST
Where
Lauderdale County, 0.47 mi SSW of Florence to 0.64 mi SSW of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.793, -87.672

One foot of flowing water was reported to be across the underpass on Mitchell Boulevard near Highway 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472658, 472659, 472660, 472661.